Riv. Mat. Univ. Parma, Vol. 13, No. 1, 2022

Carlo Viola [a]

Linear independence of periods

Pages: 243-266
Received: 20 August 2021
Accepted in revised form: 2 December 2021
Mathematics Subject Classification: 11J72, 11J82, 20B05, 32A10.
Keywords: Periods, irrationality, linear independence, permutation group method, saddle-point method.
Authors address:
[a]: Dipartimento di Matematica, Università di Pisa, Largo B. Pontecorvo 5, 56127 Pisa, Italy.

Dedicated to Roberto Dvornicich on the occasion of his seventieth birthday

Full Text (PDF)

Abstract: We present a survey on some classical and more recent results concerning irrationality or \(\mathbb Q\)-linear independence of periods. We also discuss the Rhin-Viola permutation group method, and the Pinna-Viola saddle-point method in \(\mathbb C^N\).

K. Alladi and M. L. Robinson, Legendre polynomials and irrationality, J. Reine Angew. Math. 318 (1980), 137-155. MR0579389
R. Apéry, Irrationalité de \(\zeta(2)\) et \(\zeta(3)\), Astérisque 61 (1979), 11-13. MR3363457
F. Beukers, A note on the irrationality of \(\zeta(2)\) and \(\zeta(3)\), Bull. London Math. Soc. 11 (1979), no. 3, 268-272. MR0554391
F. Brown, Irrationality proofs for zeta values, moduli spaces and dinner parties, Mosc. J. Comb. Number Theory 6 (2016), no. 2-3, 102-165. MR3607782
R. Dvornicich and C. Viola, Some remarks on Beukers' integrals, Number Theory, Vol. II (Budapest, 1987), Colloq. Math. Soc. János Bolyai, 51, Amsterdam, 1990, 637-657. MR1058238
S. Fischler, Groupes de Rhin-Viola et intégrales multiples, J. Théor. Nombres Bordeaux 15 (2003), no. 2, 479-534. MR2140865
M. Hata, \(\mathbb C^2\)-saddle method and Beukers' integral, Trans. Amer. Math. Soc. 352 (2000), no. 10, 4557-4583. MR1641099
M. Kontsevich and D. Zagier, Periods, in ''Mathematics unlimited - 2001 and beyond'', Springer, Berlin, 2001, 771-808. MR1852188
Yu. I. Manin, Cubic Forms: algebra, geometry, arithmetic, North-Holland Math. Library, 4, North-Holland, Amsterdam, 1974. MR0460349
R. Marcovecchio, The Rhin-Viola method for \(\log2\), Acta Arith. 139 (2009), no. 2, 147-184. MR2539543
R. Marcovecchio, Multiple Legendre polynomials in diophantine approximation, Int. J. Number Theory 10 (2014), no. 7, 1829-1855. MR3256854
O. Perron, Über Summengleichungen und Poincarésche Differenzengleichungen, Math. Ann. 84 (1921), 1-15. MR1512016
F. Pinna and C. Viola, The saddle-point method in \(\mathbb C^N\) and the generalized Airy functions, Bull. Soc. Math. France 147 (2019), no. 2, 221-257. MR3982276
H. Poincaré, Sur les équations linéaires aux différentielles ordinaires et aux différences finies, Amer. J. Math. 7 (1885), 203-258. MR1505385
A. van der Poorten, A proof that Euler missed \(\dots\) Apéry's proof of the irrationality of \(\zeta(3)\), Math. Intelligencer 1 (1978/79), no. 4, 195-203. MR0547748
G. Rhi and C. Viol, On a permutation group related to \(\zeta(2)\), Acta Arith. 77 (1996), no. 1, 23-56. MR1404975
G. Rh and C. Vio, The group structure for \(\zeta(3)\), Acta Arith. 97 (2001), no. 3, 269-293. MR1826005
G. Rhin and C. Viola, The permutation group method for the dilogarithm, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 4 (2005), no. 3, 389-437. MR2185863
G. Rhin and C. Viola, Linear independence of \(1\), \(\rm Li_1\) and \(\rm Li_2\), Mosc. J. Comb. Number Theory 8 (2019), no. 1, 81-96. MR3864310
C. Viola, Birational transformations and values of the Riemann zeta-function, J. Théor. Nombres Bordeaux 15 (2003), no. 2, 561-592. MR2140868
C. Viola and W. Zudilin, Linear independence of dilogarithmic values, J. Reine Angew. Math. 736 (2018), 193-223. MR3769989
M. Waldschmidt, Transcendence of periods: the state of the art, Pure Appl. Math. Q. 2 (2006), no. 2, 435-463. MR2251476
H. S. Wilf and D. Zeilberger, An algorithmic proof theory for hypergeometric (ordinary and ''\(q\)'') multisum/integral identities, Invent. Math. 108 (1992), no. 3, 575-633. MR1163239
D. Zeilberger and W. Zudilin, Automatic discovery of irrationality proofs and irrationality measures, Int. J. Number Theory 17 (2021), no. 3, 815-825. MR4254778
W. Zudilin, Well-poised hypergeometric service for Diophantine problems of zeta values, J. Théor. Nombres Bordeaux 15 (2003), no. 2, 593-626. MR2140869
W. Zudilin, Arithmetic of linear forms involving odd zeta values, J. Théor. Nombres Bordeaux 16 (2004), no. 1, 251-291. MR2145585
W. Zudilin, Two hypergeometric tales and a new irrationality measure of \(\zeta(2)\), Ann. Math. Qué. 38 (2014), no. 1, 101-117. MR3249415

Home Riv.Mat.Univ.Parma